Gary Moller: [DipPhEd PGDipRehab PGDipSportMed(Otago)FCE Certified, Kordel's and Nutra-Life Certified Natural Health Consultant]. ICL Laboratories registered Hair Tissue Mineral Analysis and Medical Nutrition Consultant.

More than a thousand free articles with advice and commentary about health, fitness and medical matters.

Gary's new website

Sunday, July 22, 2007

Myopathy known to occur with statins

"While the statins are effective in providing protection from coronary and cardiovascular events, they are known to cause myopathy (usually dose-related) and, rarely, rhabdomyolysis. A clinical diagnosis of myopathy is made when there is muscle pain or weakness accompanied by a creatine kinase (CK) level more than ten times the upper limit of normal. Rhabdomyolysis is a severe form of myopathy with muscle breakdown leading to myoglobinuria, which may result in renal failure and death.

The Centre for Adverse Reactions Monitoring (CARM) has received eight recent reports (including two fatalities) of rhabdomyolysis occurring in patients taking between 20mg and 80mg of a statin daily."

___________________________________
Gary Moller comments:
This medsafe NZ report raises a number of interesting issues:

Officially myopathy and rhabdomyolysis are "rare" with rates of from 0.03% to 1%. Such rates depend on not just the Dr detecting the condition; but reporting it in such a way that it is recorded in offical databases. In m y experience, this hardly ever happens and only in the most serious cases leading to severe disability or death - assuming the disability or death were directly attributed to the culprit medication.

Co-morbidities and other medications complicate the detective work. So, for example; while the patient might have died from heart failure, the medication might have damaged the heart muscle. Or, as a result of the severe muscle weakness caused by the statin, the patient might have slipped, broken a hip and subsequently died from the complications of a blood clot. The official cause of death would not be the statin.

If these medicines have such nasty side effects, it begs the question: "Why do these things continue to be prescribed?" Especially when there are such effective non-medical alternatives that have absolutely no side effects other than looking and feeling great.

"Because they reduce heart disease risk and because the side effects are very rare", you might say.

"Rare?" At a recent presentation to more than 50 "Oldies" I was cornered afterwards by two women who had been prescribed statins. Both had suffered severe muscular pain and weakness and one had visible severe muscle wasting of her thighs and was having trouble walking. I was horrified at the damage.

Assuming that about 10 of the total audience were on statins, is this occurence "RARE"?
Post a Comment